I am unable to get an appointment with a dermatologist for several months. Would using hydrocortisone on an acne cyst that has been present for several weeks be effective in reducing the cyst size to prevent scarring similar to a cortisone injection?
Can You Use Hydrocortisone on Active Acne?
Doctor Answers 8
Acne and topical creams
Topical hydrocortisone can help temporarily but it is not a longterm solution. Might help reduce some of the redness caused by acne.
You might also like...
Topical Cortisone Does Not Improve Acne
Hydrocortisone and acne
Hydrocortisone helps with redness and irritation--it is an emollient. It does not help with acne cysts, which is what you are describing. So, if you can't get in to see a dermatologist, I'd recommend you see another physician because no, hydrocortisone is not enough and is not like injectable cortisone.
Hydrocortisone for acne
Hydrocortisone is generally not used as a first recommendation for acne. Blu Light and Photodynamic Therapy (PDT) are great options for treating acne break outs. If you are unable to be seen by a Dermatologist, many Plastic Surgeons, Family Practitioner’s and Med Spas now offer these treatments. It is always important to be examined by a Physician prior to starting any medical procedure.
The best thing to do is see your family practitioner if you cannot get in with a dermatologist. Typically hydrocortisone is not used as a acne treatment.
Topical cortisone not for acne or cysts
Cortisone belongs to a class of steroids called corticosteroids that work primarily through their anti-inflammatory effects. This explains why a stubborn acne cyst may be injected with cortisone, albeit infrequently.
Topical hydrocortisone works much higher up in the skin. It is not a treatment for acne or acne cysts. In general, this category of products, especially its higher potency topicals, can carry side effect of skin thinning. As far as an acne cyst is concerned, it lies much deeper in the skin, and it is unlikely that a weak topical such as OTC hydrocortisone can reach it to have any significant improvement. The skin overlying the cyst surface is already stretched or thin to begin with; therefore, introducing any topical cortisone for its treatment can risk irreversible skin thinning. Another important side effect of cortisone to be taken into consideration here is "rebound or worsening of acne." Yes, these products can contribute to more acne.
To answer your question, I would say "no" to the topical.
Some cysts can become symptomatic as you wait for your appointment. If you are unable to get in to see a dermatologist for some time, consider contacting your primary physician and ask them contact the dermatologist on your behalf to get an earlier appointment. Just a thought- hope this helps.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.